Indiana, 2023

Flood in Indiana, February 16, 2023

February 16, 2023 · NWS PAH · 1 event in 1 county or zone

Widespread rain with numerous embedded thunderstorms persisted through the overnight hours of the 15th into the early morning hours of the 16th. Locally heavy rainfall caused some minor flooding of roads and low spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread rain with numerous embedded thunderstorms persisted through the overnight hours of the 15th into the early morning hours of the 16th. Locally heavy rainfall caused some minor flooding of roads and low spots. A surface low pressure system moved northeast across Arkansas along a warm front that extended northeast through the lower Ohio Valley. Rainfall became widespread along the warm front as the low pressure center approached the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 5:48 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Feb 16, 5:48 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
548 AM CST Thu Feb 16 2023

.UPDATE...
Issued at 541 AM CST Thu Feb 16 2023

Updated aviation discussion for 12z TAFs.

&&

.SHORT TERM...(Today through Saturday)
Issued at 256 AM CST Thu Feb 16 2023

Primary concern in the short term resides with ongoing severe
thunderstorm chances that continue into today. We many not be in the
clear in our Pennyrile counties of west Kentucky until closer to 3
PM. Much colder air will filter into the region later today and it
will feel very much like winter come tomorrow morning!

Convection has really blossomed over the past several hours and has
turned rather messy. Still primarily a hail threat with this
activity through around 10z, but also have a concern for some
flooding issues developing in areas that see training convection.
Recent HRRR runs show swaths of 2-3+" possible. The moisture
transport into our region is impressive early this morning with
surface dewpoints into the mid 60s along and just south of our cwa
border. The highest February dewpoint on record at KPAH is 65
degrees and may be in jeopardy today. Some weak surface CAPE has
attempted to get into our southern counties, but this is still
primarily elevated instability we are dealing with. It appears we
will have a greater chance at sfc CAPE being realized across
southern portions of southeast Missouri after 10z and translate east
into west KY a few hours later. This occurs as the surface low now
over northwest Arkansas lifts northeastward into southeast Missouri.
The low eventually moves across southern Illinois and into Indiana
through the day.

Instability is expected to increase through the morning into early
afternoon, mainly across west Kentucky. The highest SRH values
decrease with time. However, the low level winds of 40-45 kts remain
and mid level winds begin to increase toward midday as the 500mb
trough moves closer. All severe hazards appear in play, although
there remains uncertainty in overall storm evolution behind this
early morning activity. The severe threat likely ends in our eastern
counties by 3 PM with any lingering showers exiting by 6 PM.

There will be quite a temperature gradient today with highs barely
reaching much above 50 in Perryville/Mt Vernon, IL areas. Meanwhile
most of west Kentucky stands a good chance at reaching 70.
Temperatures will be falling by mid to late afternoon and everywhere
will be much colder by early evening. Northwest winds will also pick
up behind the front with gusts of 25-30 mph. The gusty winds
continue into tomorrow morning, which produces wind chills into
the teens. Clouds may be slow to depart the region on Friday
especially in the EVV Tri-state. Given this, have nudged highs
down a degree or two. Highs in the mid to upper 30s with a bit of
breeze will feel like a true shock compared to what we've been
spoiled with lately!

Surface high pressure moves overhead Friday evening and then departs
to our southeast on Saturday. After a cold night in the 20s Friday
night, southerly flow will allow a nice rebound on Saturday with
highs reaching near 50. May be rather breezy across southeast
Missouri and southern Illinois where wind gusts of 20-25 mph are
possible.

.LONG TERM...(Saturday night through Wednesday)
Issued at 256 AM CST Thu Feb 16 2023

Weak mid level energy moves across the region Saturday night into
early Sunday morning. This most likely will only lead to an increase
in clouds given a lack of moisture associated with it. However, the
00z ECMWF and even it's ensemble try to generate a few sprinkles or
very light showers with it. Talking a hundredth of two, if it
happens. For now will keep forecast dry through the weekend. It will
be quite breezy on Sunday as the pressure gradient increases with
wind gusts of 25 to 30 mph possible. This occurs as a shortwave and
associated surface low move across the upper Midwest into the Great
Lakes region.

There remains a good amount of uncertainty for next week, but an
unsettled pattern appears to be a decent bet. Best rain chances
probably will be centered Tuesday into Wednesday. However, a weak
frontal boundary moving through Sunday night into Monday may
generate some light rain, with west Kentucky appearing to have
the best chance. The boundary looks to stall out or waffle back
and forth somewhere nearby our region Tuesday into Wednesday.
Waves of energy riding along the boundary will lead to periods of
rain. Can't rule out some thunder as well, particularly if we end
up on the warm side of the boundary. Certainly could turn into a
heavy rain threat with amounts of 2+ inches possible. Just
something to monitor. There is a wide range of temperature
possibilities, particularly by Wednesday, with a 20-25 degree
spread between the NBM 25th and 75th percentile.

&&

.AVIATION...
Issued at 541 AM CST Thu Feb 16 2023

Scattered to numerous showers and thunderstorms this morning will
gradually end west to east late this morning to mid afternoon.
Highest TS chances will be across west Kentucky and southwest
Indiana. Cigs will vary between low MVFR and IFR throughout the
day and vsbys will also be reduced to MVFR/IFR within the
convection. Winds will vary with the warm frontal boundary draped
across this morning, but will take on a westerly component this
afternoon and eventually northwest this evening. Sustained winds
around 15 kts and gusts up near 25 kts are expected later this
afternoon through tonight. Looks like we hang onto our MVFR cig
through the end of this TAF cycle.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Feb 16, 3:11 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CST Thu Feb 16 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CST Thu Feb 16 2023 /411 AM EST Thu Feb 16 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms will continue to be possible until around mid
afternoon. Some of these storms may turn severe with damaging
winds, large hail, and maybe a brief tornado or two. There is
also a concern for some localized flooding developing where
training of storms occurs.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of storm damage or flooding is greatly appreciated.

In the hours before

Local storm report, Feb 16, 8:45 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       SACRAMENTO              37.42N 87.27W
02/16/2023  M3.10 INCH       MCLEAN             KY   TRAINED SPOTTER

            RAINFALL SINCE 2 AM.

&&

DRS
Local storm report, Feb 16, 8:48 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       6 W EVANSVILLE          37.98N 87.66W
02/16/2023  M1.50 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            TOTAL OF 1.5 INCHES SINCE 12:30AM THIS
            MORNING.

&&

BM
Local storm report, Feb 16, 8:56 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
856 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     FLASH FLOOD      2 NW MASONVILLE         37.70N 87.06W
02/16/2023                   DAVIESS            KY   PUBLIC

            FLOODING OVER ROAD , HILLBRIDGE ROAD ,
            MADISONVILLE, KY.

&&

BM
Local storm report, Feb 16, 9:39 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      1 NNW FREDONIA          37.22N 88.07W
02/16/2023                   CALDWELL           KY   LAW ENFORCEMENT

            ROAD CLOSURE DUE TO FLOODING.

&&

BM
Local storm report, Feb 16, 9:41 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HAIL             2 N EVANSVILLE          38.01N 87.54W
02/16/2023  E0.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL REPORTED.

&&

BM
Local storm report, Feb 16, 9:50 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      1 ENE DIXON             37.52N 87.67W
02/16/2023                   WEBSTER            KY   DEPT OF HIGHWAYS

            MULTIPLE ROAD CLOSURES DUE TO FLOODING.

&&

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vanderburgh

When
February 16, 10:16 AM CST to 12:00 PM CST
Where
Vanderburgh County, 7 mi W of Evansville to 0.45 mi E of Belknap
Cause
Heavy Rain
Reported by
Public
Coordinates
37.980, -87.678

Water was over roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075687.